11_FMDV_revised.pdf (844.27 kB)
Download file

Modelling foot-and-mouth disease virus dynamics in oral epithelium to help identify the determinants of lysis

Download (844.27 kB)
journal contribution
posted on 11.11.2015, 15:48 authored by David Schley, John WardJohn Ward, Zhidong Zhang
Foot-and-mouth disease virus (FMDV) causes an economically important disease of cloven- hoofed livestock; of interest here is the dfference in lytic behaviour that is observed in bovine epithelium. On the skin around the feet and tongue the virus rapidly replicates, killing cells and resulting in growing lesions, before eventually being cleared by the immune response. In contrast there is usually minimal lysis in the soft palate, but virus may persist in tissue long after the animal has recovered from the disease. Persistence of virus has important implications for disease control, while identifying the determinant of lysis in epithelium is potentially important for the development of prophylactics. To help identify which of the differences between oral and pharyngeal epithelium are responsible for such dramatically divergent FMDV dynamics a simple model has been developed, in which virus concentration is made explicit to allow the lytic behaviour of cells to be fully considered. Results suggest that localised structuring of what are fundamentally similar cells can induce a bifurcation in the behaviour of the system, explicitly whether infection can be sustained or results mutual extinction, although parameter estimates indicate that more complex factors may be involved in maintaining viral persistence, or that there are as yet unquantified differences between the intrinsic properties of cells in these regions.

History

School

  • Science

Department

  • Mathematical Sciences

Published in

BULLETIN OF MATHEMATICAL BIOLOGY

Volume

73

Issue

7

Pages

1503 - 1528 (26)

Citation

SCHLEY, D., WARD, J.P. and ZHANG, Z. ... et al, 2011. Modelling foot-and-mouth disease virus dynamics in oral epithelium to help identify the determinants of lysis. Bulletin of Mathematical Biology, 73 (7), pp.1503-1528

Publisher

© Springer

Version

AM (Accepted Manuscript)

Publisher statement

This work is made available according to the conditions of the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) licence. Full details of this licence are available at: https://creativecommons.org/licenses/by-nc-nd/4.0/

Publication date

2011

Notes

The final publication is available at Springer via http://dx.doi.org/10.1007/s11538-010-9576-6

ISSN

0092-8240

eISSN

1522-9602

Language

en